Plaquenil and itching

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

gloryroad
Regular Member


Date Joined Oct 2006
Total Posts : 193
   Posted 9/13/2007 6:01 AM (GMT -6)   
Has anyone else noticed that plaquenil makes them itch? I've been on it for 10 months and I noticed within a couple of weeks that I was pretty itchy. I recently went to the dermatologist for a rash and he said that my rash was from scratching. I think the itch has become worse since I started on Cymbalta. Does anyone else have this problem?
Gloryroad


dbab
Veteran Member


Date Joined Jan 2004
Total Posts : 4151
   Posted 9/13/2007 8:04 AM (GMT -6)   
I had some itching in the beginning of taking Plaq mostly on my upper arms but it eventually went away. I have to tell you though that I was bad, I would scratch and scratch at them and caused an ugly rash and broke skin so your dermy is right. See if they can give you some steroid cream which worked really well for me.

Take Care
"Des"
Co-Moderator ~ IBS Forum
Co-Moderator ~ Lupus Forum 
Dx: IBS 1989, Diverticulosis 2004, Idiopathic Acute Colitis 2006, UCTD 2007
Meds: Plaquenil 400mg, Chlorzoxazone 500mg, Lyrica 50mg, Protonix 40mg, Lodine XL 1000mg, Klonopin PRN, Miralax 17g, Supplements


http://www.healingwell.com/donate


omega
Veteran Member


Date Joined Jan 2007
Total Posts : 602
   Posted 9/13/2007 9:14 AM (GMT -6)   
I did not hv itching problem, but I heard some of the members did hv them.

hippimom2
Veteran Member


Date Joined Jul 2005
Total Posts : 5403
   Posted 9/13/2007 9:19 AM (GMT -6)   
Gloryroad, I've heard that some people are allergic to some of the fillers in the generic version of plaquenil (hydroxychloroquine). I'm not sure if you are on the name brand or the generic.
Diagnosis:  UCTD (lupus) 2006; Raynauds 2006; Sjogren's 2006; lupus symptoms began 2003; CFS 1991; Mono 1985
Meds:  Plaquenil 400mg; Prednisone 5-10mg; Tramadol 100mg 3-4x daily; Doxepin 25-50mg; Prevacid; Steriod Cream and Mouth Rinse for tongue and mouth ulcers; Hydrocodone 5/500 prn for severe pain; Artificial tears

 

Clickable:  LUPUS INFORMATION & LUPUS RESOURCES.

Please allow HealingWell to continue helping others by donating: http://www.healingwell.com/donate/

 

Co-Moderator: Lupus and CFS Forums



gloryroad
Regular Member


Date Joined Oct 2006
Total Posts : 193
   Posted 9/13/2007 8:44 PM (GMT -6)   
I'm on generic. I'll ask my Rheumy about the brand name and see what he thinks. The dermatologist said that it is not an allergy to the med, but the itching may be a side effect. Of course the itching causes a rash, the rash causes itching...it's a vicious circle. I have some steroid cream that I am starting tonight. Thanks for the responses.
Gloryroad


sharentrials
Regular Member


Date Joined Jul 2007
Total Posts : 261
   Posted 9/13/2007 11:00 PM (GMT -6)   
Hi, Gloryroad. They tried me on the hydroxychloroquine (generic) and the brand name plaquenil. While I reacted to both and was unable to tolerate them for too long, I did experience the itching especially on my back while taking the generic. Hope the cream helps you. Take care,
Always looking for the silver lining, Sharen

SLE '06, Sjogren's '06, Traumatic Head Injury '94
Prednisone 10mg and tapering, Caltrate 1200mg, Multi-vitamin, Prevacid 30 mg, Actonel 35mg


Gidget^
Regular Member


Date Joined Aug 2007
Total Posts : 171
   Posted 9/14/2007 2:31 PM (GMT -6)   
gloryroad,
I just went back on the plaquenil yesterday but the last time I was on it for almost two years and would get the itchy skin, especially on my legs. I started using Olay Bath Skin Lotion while I was still in the shower and it made a big difference. You might want to try that. I know if you let your skin get really dry and it cracks they will take you off the plaqenil. Worse comes to worse see a dermatologist and they should be able to give you a script for something that will help.

Good luck!

Gidget^
SLE 9/07, FMS


Leta
Veteran Member


Date Joined Aug 2005
Total Posts : 590
   Posted 9/14/2007 3:18 PM (GMT -6)   
Hey glory,

I can attest to being one of the most sensitive to drugs my docs have ever seen!!! When I first start a med, I have to split dose into 1/4's and add 1/4 more each week. Yes with plaquenil generic, I have itching, intense I could scratch through my skin!!!! But it does calm down. I also get weird rashes but I get those from the Lupus. I find the disease is being treated and the med is attacking the inflammation, so one of the first places inflammation shows up is the skin since it is the largest organ we have. I have found that taking Claritin which is histamine 1 blocker and pepcid h2 blocker helps, but do not take a pepcid within 2 hours of the plaquenil because the plaquenil requires acid to work. Hope this helps you.

Leta
sle 01 w/cns/autonomic 11/05, photosensitive 04/04, sjogren's 01, ra 01, fibro 8/05, sinus tachycardia 6/04, asthma 96, multiple allergies 6/04, idiopathic neuropathy/neuro pain 11/05. Epilepsy 3/06-gone, prob mini-stroke 5/06, Porphyria 5/06, Vitamin D deficiency 4/07, Iron deficiency in liver 8/07. Meds- baclofen 40 mg, prenatal tabs, potassium, calcitriol 50 mcg, qvar, xopenex, singulair, plaquenil 400 mg, tramadol 400 mg, darvocet 100 mg, percocet 5mg, amitriptyline 10mg, iron 140mg. <font color=...></font> Purple Text


Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 5602
   Posted 9/17/2007 3:53 PM (GMT -6)   
I also got itching from the generic but have had no problems with brand plaquenil.

Lynnwood, Co-Moderator: Lupus Forum
SLE(’00), Sjogren's Syndrome, SAD, Depression, Herpes Simplex 1
Piroxicam, Plaquenil, Cellcept, Prednisone, Trazodone, Fosamax, Wellbrutrin SR, Valtrex
Links: DIAGNOSING LUPUS(4of11), LUPUS INFORMATION, LUPUS RESOURCES, Donate to HealingWell, Drug Interactions


hdgott
Regular Member


Date Joined Jun 2007
Total Posts : 28
   Posted 9/17/2007 11:02 PM (GMT -6)   
I am so glad I got on here tonight! I have been so busy with school, work, teaching kindergarten age twins, etc. My new rheumatologist started me on Plaquenil about a month ago. I started at 400mg but I was throwing up and nauseous for 3 weeks straight. I dropped back down to 200mg, but I have been itching like crazy. I was just talking about it with my husband and told him I thought I should go to a dermatologist. I will have to call before my appointment on Oct. 4th, because the itching is unbearable!!!! Is there anything otc that I can use, or does it have to be a script?

dbab
Veteran Member


Date Joined Jan 2004
Total Posts : 4151
   Posted 9/17/2007 11:33 PM (GMT -6)   
Hi hdgott, I'm sure you can try using Cortaid to see if that gives you some relief. I'm sorry you had such a bad reaction (GI wise) to the Plaquenil. Mine started me off slow so even though the first couple of weeks were bad, I'm sure it would have been worse on a full dose. I'm glad the lower dose isn't making you as nauseaus. Hope everything goes well with the dermy.

Take Care
"Des"
Co-Moderator ~ IBS Forum
Co-Moderator ~ Lupus Forum 
Dx: IBS 1989, Diverticulosis 2004, Idiopathic Acute Colitis 2006, UCTD 2007
Meds: Plaquenil 400mg, Chlorzoxazone 500mg, Lyrica 50mg, Protonix 40mg, Lodine XL 1000mg, Klonopin PRN, Miralax 17g, Supplements


http://www.healingwell.com/donate

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, July 25, 2014 1:46 AM (GMT -6)
There are a total of 2,179,128 posts in 242,309 threads.
View Active Threads


Who's Online
This forum has 153579 registered members. Please welcome our newest member, angelina78619.
296 Guest(s), 9 Registered Member(s) are currently online.  Details
bwfm, sarafrye, Cat53, Splashdancer, Gosford, xy123, ucazdx13, Conquer UC, Jabeau


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer